Alert archive / Oklahoma / Tornado Warnings in 2006

Tornado Warning 20, NWS Norman, OK

May 2, 2006Wilbarger County, Texas; Jackson County, Tillman County, Oklahoma

NWS Norman, OK issued this tornado warning at May 2, 2006, 7:31 PM CDT for Wilbarger County, Texas; Jackson County, Tillman County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 7:31 PM CDT (00:31 UTC)
Expired
May 2, 2006, 8:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 26 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 2:39 PM CDTTornado WatchSPC8 hr
May 2, 5:42 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 030032
TOROUN
OKC065-141-TXC487-030115-
/O.NEW.KOUN.TO.W.0020.060503T0031Z-060503T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WILBARGER COUNTY IN NORTHERN TEXAS
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 815 PM CDT

* AT 731 PM CDT...A TORNADO WAS DETECTED BY DOPPLER RADAR 8 MILES
  NORTHWEST OF FARGO...MOVING EAST AT 15 MPH. ANOTHER TORNADO WAS 
  LOCATED 2 MILES WEST OF WHITE CITY...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE FARGO...WHITE CITY...AND DOAMS..

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3447 9938 3422 9938 3426 9908 3448 9908

$$

BURKE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 2, 3:40 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 2, 3:40 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT TUE MAY 2 2006

.DISCUSSION...
STORMS ARE ALREADY BEGINNING TO DEVELOP OVER THE TEXAS PANHANDLE.
THIS APPEARS TO BE THE BEGINNING OF ANOTHER SEVERE-WEATHER
EVENT. THE EMPHASIS EARLY THIS EVENING WILL BE SEVERE STORMS IN
OUR WESTERN COUNTIES... BUT THEN IT APPEARS THAT THE STORMS WILL
MERGE INTO A LARGE MCS AND MARCH EAST ACROSS THE SOUTHERN HALF OR
SO OF OUR FORECAST AREA. THE HEAVIEST RAIN WILL PROBABLY FALL
WITHIN A COUPLE OF COUNTIES OF THE RED RIVER. THE AREA FROM NEAR
WICHITA FALLS... EAST TO DURANT... AND NORTH FROM THERE... RECEIVED
HEAVY RAINFALL OVER THE PAST SEVERAL DAYS... AND THE COMBINATION
OF WET GROUND AND ADDITIONAL HEAVY RAIN MAY RESULT IN FLOODING. A
FLOOD WATCH WILL BE ISSUED FOR LATER TONIGHT INTO TOMORROW MORNING
FOR THIS.

IT APPEARS THAT CONVECTION WILL FOCUS ON A COLD FRONT FOR THE NEXT
SEVERAL DAYS. THE FRONT SHOULD MOVE INTO NORTHERN OKLAHOMA
TOMORROW AFTERNOON... THEN SAG EVER SO SLOWLY SOUTH. IT SHOULD
FINALLY BE SHOVED DEEP INTO TEXAS ON SATURDAY... BUT RAIN WILL BE
A GOOD BET... ESPECIALLY FROM LATE AFTERNOON INTO THE OVERNIGHT
PERIOD... ON WEDNESDAY... THURSDAY... AND FRIDAY. DEPENDING ON THE
TIMING OF THE FRONT... RAIN MAY LINGER INTO SATURDAY.

AFTER A WHOLE DAY OF DRY WEATHER ON SUNDAY... RAIN CHANCES RESUME
ON MONDAY AS YET ANOTHER WAVE IN THE JET STREAM APPROACHES THE
SOUTHERN PLAINS.

TEMPERATURES WILL BE REASONABLY MILD FOR THIS TIME OF YEAR...
ALTHOUGH A LITTLE COOL NORTH OF THE FRONT LATE THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  80  60  70 /  70  50  60  30
HOBART OK         65  82  57  70 /  80  50  60  30
WICHITA FALLS TX  66  87  64  79 /  70  40  60  40
GAGE OK           61  76  52  66 /  50  50  40  30
PONCA CITY OK     64  75  55  67 /  60  50  60  40
DURANT OK         68  87  68  80 /  70  30  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR OKZ038-OKZ039-OKZ041-OKZ043-OKZ044-OKZ045-OKZ046-OKZ047-
     OKZ048-OKZ050-OKZ051-OKZ052.

TX...FLOOD WATCH FROM 9 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR TXZ086-TXZ089-TXZ090.

&&

25/23
Hazardous weather outlook, May 2, 11:55 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT TUE MAY 02 2006

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT TUE MAY 02 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS THE WESTERN HALF OF
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REST OF CENTRAL
AND SOUTHERN OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS WEST OF A LINE FROM ALVA... TO EL RENO...
TO DUNCAN...INCLUDING ALL OF WESTERN NORTH TEXAS.

TIMING...
A FEW SEVERE STORMS WILL STILL BE POSSIBLE THROUGH 3 PM ACROSS PARTS
OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

SEVERE STORMS ALONG THE DRY LINE IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL BE MOST LIKELY AFTER 3 PM THROUGH THE OVERNIGHT
HOURS.

IMPACTS...
HAIL AROUND THE SIZE OF QUARTERS WILL BE POSSIBLE EARLY THIS
AFTERNOON IN SOUTHERN OKLAHOMA.

SUPERCELL THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF BASEBALLS
AND DAMAGING WINDS OVER 70 MPH LATE THIS AFTERNOON AND EVENING
...PARTICULARLY IN THE MODERATE RISK AREA. TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY WEST OF A LINE FROM ALVA...TO WEATHERFORD...TO
WICHITA FALLS FROM 5 PM TO 9 PM.

FLOODING WILL ALSO BE A CONCERN...ESPECIALLY ACROSS PARTS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND SHOULD CONSIDER THE NEED FOR EXTENDED OPERATIONS INTO THE
OVERNIGHT HOURS.

DISCUSSION...
THE REMNANTS OF A FRONT AND OUTFLOW BOUNDARY LOCATED FROM NEAR
ABILENE TO SOUTH OF DALLAS WILL LIFT NORTH THIS AFTERNOON. SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL PERSIST NORTH OF THE BOUNDARY
ACROSS SOUTHERN OKLAHOMA.

A DRYLINE IS EXPECTED TO DEVELOP THIS AFTERNOON FROM THE EASTERN
TEXAS PANHANDLE INTO SOUTHWESTERN KANSAS. LOW LEVEL MOISTURE WILL
CONTINUE TO INCREASE EAST OF THE DRYLINE DURING THE DAY WITH THE
AIRMASS BECOMING VERY UNSTABLE THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY
OF THE DRYLINE...WITH INITIATION ALSO POSSIBLE IN THE VICINITY OF
THE WEAKENING FRONT. INSTABILITY AND SHEAR WILL BE FAVORABLE FOR
SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
HOWEVER... A FEW TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING WITH ANY DISCRETE SUPERCELLS... ESPECIALLY NEAR THE
INTERSECTION OF THE WEAKENING FRONT AND DRYLINE. THE STORMS ARE
EXPECTED TO MERGE INTO ONE OR MORE CLUSTERS AND MOVE EASTWARD
THROUGH OKLAHOMA AND WESTERN NORTH TEXAS DURING THE EVENING AND
OVERNIGHT HOURS.

HEAVY RAIN COULD CAUSE LOCALIZED FLOODING IN SOME AREAS...
ESPECIALLY ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS IF ONE OR MORE OF THE CLUSTER OF STORMS MOVES ACROSS THE AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE WEEK AS THE STORM TRACK REMAINS CLOSE TO THE AREA
AND MULTIPLE SURFACE FRONTS MOVE INTO THE AREA. INSTABILITY AND WIND
FIELDS WILL ALSO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS MOST
DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

MAXWELL/DA

In the hours before

Special weather statement, May 2, 6:39 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT TUE MAY 2 2006

OKZ011-015-030000-
MAJOR OK-DEWEY OK-
639 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND MAJOR COUNTIES.

DEVELOPING THUNDERSTORMS WERE LOCATED 3 MILES SOUTHWEST OF
ORION...AND JUST EAST OF TALOGA AT 639 PM CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DEWEY AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SMITH
Local storm report, May 2, 6:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             11 N GOODLETT           34.49N 99.88W
05/02/2006  E0.88 INCH       HARDEMAN           TX   AMATEUR RADIO

&&

JLP
Local storm report, May 2, 6:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 W ELDORADO            34.47N 99.74W
05/02/2006  E0.75 INCH       JACKSON            OK   PUBLIC

&&

JLP
Local storm report, May 2, 7:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             SENTINEL                35.16N 99.17W
05/02/2006  E0.75 INCH       WASHITA            OK   AMATEUR RADIO

&&

JLP
Special weather statement, May 2, 7:19 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT TUE MAY 2 2006

OKZ034-035-030100-
KIOWA OK-GREER OK-
719 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND KIOWA COUNTIES.

A LINE OF STRONG THUNDERSTORM WAS LOCATED ACROSS GREER AND NORTHWEST
KIOWA COUNTIES...AT 719 PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS TO 50 MPH ARE LIKELY.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

BURKE
Local storm report, May 2, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     4 SSW BUTLER            35.58N 99.21W
05/02/2006  E60 MPH          CUSTER             OK   PUBLIC

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:10 PM CDTSevere Thunderstorm WarningOUNHardeman35 min
May 2, 7:21 PM CDTSevere Thunderstorm WarningOUNWilbarger39 min
May 2, 7:24 PM CDTSevere Thunderstorm WarningOUNKnox66 min
May 2, 7:31 PM CDTTornado WarningOUNWilbarger44 min
May 2, 9:05 PM CDTSevere Thunderstorm WarningOUNArcher40 min
May 2, 10:01 PM CDTSevere Thunderstorm WarningOUNArcher44 min
May 2, 10:17 PM CDTSevere Thunderstorm WarningOUNClay43 min
May 2, 7:36 PM CDTSevere Thunderstorm WarningOUNKiowa39 min
May 2, 7:49 PM CDTSevere Thunderstorm WarningOUNCaddo41 min
May 2, 7:59 PM CDTSevere Thunderstorm WarningOUNWoods61 min
May 2, 8:03 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman57 min
May 2, 8:41 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens64 min
May 2, 9:01 PM CDTSevere Thunderstorm WarningOUNCotton44 min
May 2, 9:02 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods33 min
May 2, 9:27 PM CDTSevere Thunderstorm WarningOUNCarter63 min
May 2, 9:45 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens30 min

Nearby

Tornado Warnings in Oklahoma, 2006Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.